Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing Meds
Apr 6, 2008

Hi docs,

I'm currently on Combivir and Sustiva for about a year, my labs are fine but I'm worried about lypoatrophy. I would like you to advise me if its a wise decision to change meds right now.Eg: Tenofovir. (Bc I'm brazilian) Thanks for the nice job;)

Response from Dr. DeJesus

Several studies have shown that zidovudine, a component on Combivir, is associated with a progression in subcutaneous fat loss, or lipoatrophy. Although it appears that not every patient develops this problem, or at least, clinically evident; most patient do at some point during their treatment. Unfortunately, by the time that the lipoatrophy becomes clinically evident, the patient has already lost significant amount of subcutaneous fat; so it does make sense to wonder if you should proactively switch before this complication becomes clinically visible.

Several nucleosides available have been associated with less chances of lipoatrophy. For patients taking either zidovudine (AZT, Retrovir) or stavudine (d4T, Zerit) switching to another nucleoside such as tenofovir (Viread) or abacavir (Ziagen) have been proven in most patients to prevent further lipoatrophy progression and sometimes even revert some of the lipoatrophic changes already established. In those studies most of the patients that switched to these nucleosides did very well on their new regimen and were able to maintain virologic suppression.

I will remind you that taking Combivir and Sustiva is much better than not taking anything at all. But if you have the resources to switch the zidovudine to one of those nucleosides, you are probably heading on the right track. Good luck!



Previous
How long
Next
Meds Right Away?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement